Tornadoes · United States · Louisiana · 2011
EF0 tornado, Libuse to Green Gables, Louisiana, March 8, 2011
From Libuse to Green Gables, this EF0 tornado ran 2.7 miles across Rapides Parish on March 8, 2011, touching down at 9:30 PM CST and reaching 25 yards wide. It killed nobody, and did $25,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- March 8, 2011
- Touchdown
- 9:30 PM CST (03:30 UTC)
- Lifted
- 9:34 PM CST (03:34 UTC)
- On the ground
- 4 minutes
- Path length
- 2.7 miles (4.4 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- County
- Rapides Parish
- Touchdown point
- 31.333, -92.337
- Lift-off point
- 31.371, -92.323
- Record number
- 1103082130-01
What the Weather Service recorded
A strong upper level trough moving across the region produced several severe thunderstorms across central Louisiana from the evening hours on March 8 into the early morning hours on March 9. Two supercell thunderstorms produced a total of 3 tornadoes across Rapides Parish, while the repeated development of thunderstorms across eastern Vernon and Rapides Parishes caused widespread flash flooding.
NWS Storm Survey found an EF0 tornado began along Highway 3128 south of Libuse before ending northeast of the community. A few trees were blown down along Highway 3128 and in the far eastern portion of the Whispering Pines subdivison. Numerous trees were blown down around a home on Happy Acres Drive, with one tree falling onto and destroying an outbuilding. More trees were blown down along Philadelphia Road. Crossing Highway 28, the tornado blew down several more trees, with one falling onto and crushing a mobile home. An awning on a nearby home was also destroyed. More trees were blown down on Libuse Cutoff Road before the tornado lifted.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the tornado touched down at Mar 8, 8:16 PM CST, 1 hour 14 minutes earlier.
Area forecast discussion, Mar 8, 8:16 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
816 PM CST TUE MAR 8 2011
.UPDATE...
UPDATED ZONES TO REPLACE TORNADO WATCH 42 WITH TORNADO WATCH 44.
THIS NEW WATCH IS IN EFFECT THROUGH 3 AM FOR OUR LOUISIANA
PARISHES ALONG I-10 AND NORTH. A PREFRONTAL BAND OF THUNDERSTORMS
HAS DEVELOPED AND IS MOVING NORTHEAST ALONG A LINE FROM NEAR
LIBERTY TO JENA. KLCH 00Z SOUNDING SHOWS STRONG INSTABILITY WITH
HELICITY VALUES BETWEEN 250-300 M2/S2...WITH VERY GOOD POTENTIAL
FOR STRONG TO SEVERE STORMS TO PERSIST THROUGH MUCH OF THE NIGHT.
HAVE ADJUSTED POPS TO REFLECT TRENDS. OTHERWISE...REMAINDER OF
FCST LOOKS FINE. 24
&&
.PREV DISCUSSION... /ISSUED 328 PM CST TUE MAR 8 2011/
DISCUSSION...RADAR DEPICTING A FEW SHOWERS AND THUNDERSTORMS OVER
THE FORECAST AREA. MORE ROBUST CONVECTION REMAINS TO OUR EAST
OVER SLIDELLS FORECAST AREA ALONG WARM FRONTAL BOUNDARY DRAPED
THROUGH CENTRAL LOUISIANA THEN SOUTHEAST. TORNADO WATCH CURRENTLY
IN EFFECT FOR ALL OF OUR LOUISIANA PARISHES...IN EFFECT UNTIL 8
PM.
ACTIVE NIGHT EXPECTED ACROSS THE REGION. VIGOROUS UPPER TROF NOW
OVER THE SOUTH PLAINS WILL CONTINUE TO ADVANCE EASTWARD. ASSOCIATED
SOUTHWEST TO NORTHEAST COLD/DRY FRONT PROGGED SIMILARLY BY MODELS
TO REACH THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS TOWARD
MIDNIGHT...EXITTING ACADIANA TOWARD LATE MORNING. ONGOING ISOLATED
TO SCATTERED CONVECTION EXPECTED TO BECOME MORE WIDESPREAD GOING
THROUGH THE NIGHT AS DEEPER LIFT DEVELOPS WITH APPROACH OF SYSTEM.
PARAMETERS FOR SEVERE ALSO INCREASE...HENCE SEVERE THREAT
HEIGHTENED. SPC CURRENTLY HAS THE ENTIRE AREA IN SLIGHT RISK FOR
SEVERE...AND MODERATE OVER CENTRAL LOUISIANA AND SOUTHWEST
MISSISSIPPI.
INCORPORATED HPC QPF INTO GRIDS. LATEST ECMWF MUCH HIGHER AND
ACCORDINGLY TWEAKED HPC QPF SLIGHTLY HIGHER. EXPANDED EARLIER FLASH
FLOOD WATCH NORTH TO RAPIDES PARISH...SOUTH TO THE COAST. RAINFALL
AMOUNTS OF 2-4 INCHES WILL BE COMMON ACROSS THE WATCH AREA...WITH
ISOLATED HIGHER AMOUNTS. SHOULD ECMWF PROVE TO BE MORE ACCURATE...SOME
SIGNIFICANT RAINS WOULD BE POSSIBLE FURTHER TO THE WEST. WILL
MONITOR CLOSELY.
RAINS TAPER OFF POST-SUNRISE AND SHOULD EXIT THE ENTIRE INLAND
AREA BY NOON WITH CLEARING SKIES FOLLOWING. REMAINDER OF THE WEEK
APPEARS DRY AS HIGH PRESSURE BECOMES REESTABLISHED.
MARINE...MODERATE SOUTHERLY WINDS AND A GOOD CHANCE FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED TONIGHT AHEAD OF AN APPROACHING
COLD FRONT. THE FRONT WILL ADVANCE ACROSS THE COASTAL WATERS
WEDNESDAY MORNING FOLLOWED BY A STRONG OFFSHORE FLOW DEVELOPING IN
ITS WAKE.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 64 75 46 68 / 90 20 0 0
KBPT 62 75 45 70 / 90 20 0 0
KAEX 61 72 41 65 / 100 10 0 0
KLFT 67 75 47 67 / 100 40 0 0
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ACADIA-AVOYELLES-
EVANGELINE-IBERIA-LAFAYETTE-LOWER ST. MARTIN-RAPIDES-ST.
LANDRY-ST. MARY-UPPER ST. MARTIN-VERMILION.
TX...NONE.
GM...SMALL CRAFT EXERCISE CAUTION UNTIL 6 AM CST WEDNESDAY FOR
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20
NM-COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT
20 NM-COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA OUT 20 NM-WATERS FROM CAMERON, LA TO
HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM-WATERS FROM
INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM
TO 60 NM-WATERS FROM LOWER ATCHAFALAYA RIVER TO
INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM.
&&Hazardous weather outlook, Mar 8, 11:29 AM CST, 10 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 1129 AM CST TUE MAR 8 2011 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-091730- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 1129 AM CST TUE MAR 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT PORTIONS OF CENTRAL LOUISIANA HAS BEEN UPGRADED TO A MODERATE SEVERE THREAT BY THE STORM PREDICTION CENTER. THE REMAINDER OF THE FORECAST AREA REMAINS IN A SLIGHT RISK FOR SEVERE. INCREASING SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH THE AFTERNOON AND EVENING ACROSS THE REGION. A VIGOROUS STORM SYSTEM ADVANCING THROUGH THE PLAINS WILL BRING THE NECESSARY INGREDIENTS TOGETHER BY LATE AFTERNOON AND EVENING TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS. DAMAGING WINDS AND HAIL WILL BE POSSIBLE...ALONG WITH A MORE SIGNIFICANT THREAT FOR STRONG TORNADOES. HEAVY RAINFALL IS BECOMING AN INCREASING CONCERN ACROSS THE AREA TONIGHT ESPECIALLY ACROSS EAST CENTRAL LOUISIANA WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED FOR AVOYELLES...ST. LANDRY...LAFAYETTE...UPPER ST. MARTIN AND ACADIA PARISHES TONIGHT INTO WEDNESDAY MORNING. RAINFALL AMOUNTS IN THE WATCH AREA OF 2 TO 3 INCHES ARE EXPECTED WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL BE ONGOING DURING THE MORNING WEDNESDAY HOWEVER WILL COME TO AN END DURING THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS.
In the hours before
Special weather statement, Mar 8, 6:33 PM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
633 PM CST TUE MAR 8 2011
LAZ028-090115-
RAPIDES LA-
633 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES PARISH UNTIL 715 PM
CST...
AT 630 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 8 MILES SOUTH OF ALEXANDRIA...MOVING NORTHEAST AT
40 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ALEXANDRIA BY 640 PM...
PINEVILLE AND TIMBER TRAILS BY 645 PM...
KOLIN...KINGSVILLE...PARADISE AND TIOGA BY 650 PM...
LIBUSE BY 655 PM...
ESLER REGIONAL AIRPORT BY 700 PM...
HOLLOWAY BY 705 PM...
THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.
THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.
LAT...LON 3147 9215 3141 9214 3136 9208 3131 9216
3133 9218 3134 9221 3133 9222 3126 9222
3107 9250 3121 9263 3142 9252 3149 9220
RUASpecial weather statement, Mar 8, 6:44 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
644 PM CST TUE MAR 8 2011
LAZ027-030-031-041-090145-
VERNON LA-ALLEN LA-BEAUREGARD LA-CALCASIEU LA-
644 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR VERNON...ALLEN...BEAUREGARD AND
CALCASIEU PARISHES UNTIL 745 PM CST...
AT 639 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS OVER ORETTA...MOVING NORTHEAST AT 40
MPH.
* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
SINGER BY 650 PM...
LONGVILLE BY 700 PM...
TULLA BY 710 PM...
DE RIDDER AND DRY CREEK BY 715 PM...
ROSEPINE BY 720 PM...
SUGARTOWN AND GRANT BY 730 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR
SOUTHWESTERN LOUISIANA.
LAT...LON 3102 9334 3090 9282 3089 9281 3088 9274
3041 9339 3053 9355
RUALocal storm report, Mar 8, 7:01 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
701 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL 3 W LONGVILLE 30.60N 93.28W
03/08/2011 E0.25 INCH BEAUREGARD LA PUBLIC
3 WEST OF LONGVILLE...ESTIMATED PEA SIZE HAIL AND WIND
GUST TO 40 MPH.
&&
JRUALocal storm report, Mar 8, 7:39 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
739 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD ALEXANDRIA 31.29N 92.46W
03/08/2011 RAPIDES LA LAW ENFORCEMENT
SEVERAL STREETS FLOODED IN ALEXANDRIA AND THE PINEVILLE
AREA. ALSO ONE HOUSE WITH WATER FLOWING IN.
&&
MMARCOTTSpecial weather statement, Mar 8, 7:43 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
743 PM CST TUE MAR 8 2011
LAZ027-028-030-031-090245-
RAPIDES LA-VERNON LA-ALLEN LA-BEAUREGARD LA-
743 PM CST TUE MAR 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...VERNON...ALLEN AND
BEAUREGARD PARISHES UNTIL 845 PM CST...
AT 738 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
CLUSTER OF STRONG THUNDERSTORMS 4 MILES WEST OF DRY CREEK...MOVING
NORTHEAST AT 40 MPH.
* THE CLUSTER OF STRONG THUNDERSTORMS WILL BE NEAR...
GRANT...SUGARTOWN AND MITTIE BY 755 PM...
PITKIN AND CRAVENS BY 805 PM...
ELIZABETH AND FULLERTON BY 810 PM...
OAKDALE BY 820 PM...
LACAMP BY 825 PM...
LEANDER BY 830 PM...
THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING...PEA TO
NICKEL SIZE HAIL...AND WIND GUSTS TO NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE HOME OR BUILDING UNTIL THESE STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 AM WEDNESDAY MORNING FOR
SOUTHWESTERN LOUISIANA.
LAT...LON 3099 9241 3097 9242 3095 9249 3092 9247
3089 9252 3090 9253 3090 9259 3085 9259
3057 9308 3071 9322 3135 9294
RUALocal storm report, Mar 8, 9:28 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
928 PM CST TUE MAR 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 PM HAIL 2 SSE ALEXANDRIA 31.27N 92.45W
03/08/2011 E0.88 INCH RAPIDES LA PUBLIC
&&
JBRAZZELThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 00:00Z
3.5 hours before the tornado, 160 km from the path. March 9, 2011.
- Mixed-layer CAPE
- 2444 J/kg
- Mixed-layer CIN
- -6 J/kg
- Surface CAPE
- 3018 J/kg
- Mixed-layer LCL
- 506 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 195 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 12.5
- 0-3 km lapse rate
- 6.0 K/km
Lake Charles Mun, LA (KLCH), 12:00Z
8.5 hours after it, 160 km from the path. March 9, 2011.
- Mixed-layer CAPE
- 1592 J/kg
- Mixed-layer CIN
- -4 J/kg
- Surface CAPE
- 1890 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- -116 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 4.5 K/km
The surface observations
Alexandria - Esler (ESF), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2011 tornado in LouisianaEvery tornado in Louisiana since 1950Warnings in force in Louisiana nowThe forecast where you are
The other tornadoes of March 8, 2011
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.